Alert archive / Louisiana / Tornado Warnings in 2018

Tornado Warning 37, NWS New Orleans, LA

November 12, 2018Lafourche Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Nov 12, 2018, 4:11 AM CST for Lafourche Parish, Louisiana. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2018, 4:11 AM CST (10:11 UTC)
Expired
Nov 12, 2018, 4:48 AM CST
In force
37 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Lafourche Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

324 
WFUS54 KLIX 121011
TORLIX
LAC057-121100-
/O.NEW.KLIX.TO.W.0037.181112T1011Z-181112T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
411 AM CST MON NOV 12 2018

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Southeastern Lafourche Parish in southeastern Louisiana...

* Until 500 AM CST.
    
* At 410 AM CST, a severe thunderstorm capable of producing a tornado
  was located near Port Fourchon, or 23 miles south of Galliano,
  moving northeast at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Port Fourchon around 425 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2911 9025 2913 9023 2914 9025 2914 9027
      2915 9024 2915 9027 2927 9017 2918 9006
      2911 9016 2912 9017 2910 9018 2909 9024
TIME...MOT...LOC 1010Z 229DEG 14KT 2909 9025 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$
1 follow-up statement
381 
WWUS54 KLIX 121048
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
448 AM CST MON NOV 12 2018

LAC057-121058-
/O.CAN.KLIX.TO.W.0037.000000T0000Z-181112T1100Z/
Lafourche LA-
448 AM CST MON NOV 12 2018

...THE TORNADO WARNING FOR SOUTHEASTERN LAFOURCHE PARISH IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until noon CST for southeastern
Louisiana.

LAT...LON 2911 9025 2913 9023 2914 9025 2914 9027
      2915 9024 2915 9027 2927 9017 2918 9006
      2911 9016 2912 9017 2910 9018 2909 9024
TIME...MOT...LOC 1047Z 229DEG 14KT 2919 9012 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Nov 11, 9:41 PM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Nov 11, 9:41 PM CST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
941 PM CST Sun Nov 11 2018

.UPDATE...
A large area of rain with a few embedded thunderstorms, from west
central Louisiana to west central Alabama, will track east
overnight. Additional isolated showers have developed over river
parishes and parts of east central Louisiana this evening.
Expecting an increase coverage across the forecast area after
midnight and generally on track with the forecast. Therefore, no
changes to afternoon package for now.

&&

.PREV DISCUSSION... /issued 420 PM CST Sun Nov 11 2018/

SYNOPSIS...

Low pressure developing off the south Texas coast this afternoon.
Warm front still well off the Louisiana coast. Strong upper system
currently digging through the Four Corners region of the southwest
US. Abundant stream of moisture apparent from Baja California into
the southeastern states. Quite a bit of mid level cloud cover
across the local area, but still have gotten some glimpses of
sunshine across the local area this afternoon. Radar showing
returns over northwest portions of our area, but little reaching
the surface at this time. However, elevated convection over
eastern Texas is headed this way. Afternoon temperatures generally
in the lower and middle 60s, with the exception of southwest
Mississippi in the upper 50s.

SHORT TERM...

Texas low pressure will slowly develop over the next 24-48 hours,
tracking across our CWFA during the afternoon and evening
tomorrow. Associated warm front will be the focusing line between
a chilly rain and warmer temperatures and the potential for
severe weather. There will be a marginal risk of severe weather
from the area of the warm front southward in the warm sector.
Precipitable water values near 1.80 inches, CAPEs around 1600
J/kg, LI of -6 all indicate sufficient instability. There will be
a brief window right around warm frontal passage time where
helicities may be sufficient for a brief spinup. This threat could
begin as early as around sunrise near the lower Louisiana coast,
spreading northward to the New Orleans area by late morning. Any
severe threat should diminish during the evening as the surface
low moves by. Certainly see the potential for 2-3 inches of rain
from early Monday morning through Monday night, but most rivers at
or near base flow, so unless all the rain falls in a short time,
we should be able to handle it, so do not plan a Flash Flood Watch
at this time.

Once the surface low passes, most of the area will be in the cold
sector, but drying will be slow to occur as upper flow will remain
southwesterly through Wednesday. Upper system cuts off near
Texarkana Tuesday night, but doesn't push out of the area until
the daytime hours on Thursday. This will hold clouds across the
area Tuesday and Wednesday with drizzle or light rain possible,
especially across southeast portions of the area. While this
lowers the threat of freezing temperatures considerably,
temperatures in the 30s and 40s with 15-20 mph winds will still
bring apparent temperatures/wind chills down around freezing
Tuesday/Wednesday. Once temperatures start falling with the
passage of the surface low tomorrow, there probably won't be much
recovery of temperatures until late in the day Wednesday, or
possibly even Thursday. 35

LONG TERM...

Upper system will finally lift out of the middle Mississippi River
Valley on Thursday with dry air expected to dominate through the
weekend. Certainly potential for freezes Thursday morning and
Friday morning over northern portions of the area. Temperatures
will slowly moderate from the 50s for highs thursday to near to
slightly below normal for Saturday and Sunday next weekend. 35

AVIATION...

VFR conditions with mostly isolated showers will prevail the
remainder of this afternoon, then conditions will trend down towards
MVFR from south to north this evening as clouds lower while showers
increase from the west. Prevailing rain and showers with
thunderstorms in the vicinity along with IFR to LIFR conditions due
to low CIGS are expected to begin at KHUM around 12/08z, KBTR, KMSY,
KNEW and KGPT at 12/10-11z, and KHDC, KASD and KMCB around 12/12z.
These low conditions will then likely prevail through most of the
day at KBTR, KHDC and KMCB while improvement to MVFR is expected by
18z closer to the coast and tidal lakes where winds should shift to
southerly. 22/TD

MARINE...

Low pressure system will cause winds and waves to rise/increase
tonight into Monday. Most of the higher speeds should remain in the
15 to 20 knots with seas remaining below 7 feet, so no Small Craft
Advisory is needed at this time, although headlines for exercising
caution are in effect for the waters west of Southwest Pass and
will go into effect for the sounds and remaining coastal waters
starting at midnight tonight. As the low pressure system moves east
through the region late Monday, a strong cold front with arctic air
will move through the marine area, and gale conditions are expected
to develop over western waters. In advance of the low pressure
system and gales, areas of strong to severe thunderstorms with
gusts over 35 knots and some waterspouts are likely starting in
western waters late tonight and remaining waters Monday into early
Monday night. At this time, the highest confidence area in
experiencing frequent gusts of 35 to 40 knots is in the
westernmost coastal waters west of Port Fourchon starting around
midnight Monday night. Have gone with a Gale Watch valid from
midnight Monday night to midnight Tuesday night. When forecast
gale conditions fall in the 24 hour window later tonight/early
Monday morning, the watch would need to be converted to a Gale
Warning, and possibly expanded in area. The typical build up of
waves offshore should bring seas up to 8 to 12 feet early Tuesday
morning in the outer coastal waters west of Southwest Pass.

The large arctic airmass and building surface high pressure system
will maintain stronger winds through early Wednesday morning and
only gradually dropping below Small craft Advisory criteria late
Wednesday into early Thursday. 22/TD

DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Gale Watch. Monitoring severe weather and flooding
potential late tonight through Monday night.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  52  62  39  43 /  80 100  60  40
BTR  54  67  41  45 /  90 100  60  40
ASD  55  73  45  49 /  80 100  70  60
MSY  58  74  47  49 /  80 100  70  60
GPT  55  73  48  51 /  70 100  70  70
PQL  54  74  49  53 /  70 100  70  80

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Gale Watch from late Monday night through Tuesday evening for
     GMZ550-570.

MS...None.
GM...Gale Watch from late Monday night through Tuesday evening for
     GMZ570.

&&
Hazardous weather outlook, Nov 11, 8:18 PM CST, 7 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
818 PM CST Sun Nov 11 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-121430-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
818 PM CST Sun Nov 11 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

A strong storm system will bring the potential for heavy rainfall
and localized flooding late tonight, mainly across southwest
Mississippi into south central Louisiana including metropolitan
Baton Rouge where there is a marginal risk of excessive rainfall.
In addition, a few strong to severe thunderstorms may impact the
south central Louisiana coast late tonight and especially across
the adjacent coastal waters where wind gusts over 35 knots and
waterspouts will be possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The threat for strong to severe thunderstorms and heavy rainfall
is expected to quickly develop inland from the south central and
southeast Louisiana coast Monday morning and possibly continue
into early Monday night across coastal Mississippi. The main
severe threats will be damaging winds and a few tornadoes.

Widespread heavy rainfall amounts of 2 to 4 inches with locally
higher amounts are expected, especially east of Interstate 55 and
south of Lake Pontchartrain where there is a slight risk of
excessive rainfall. Areas where persistent heavy rainfall and
thunderstorms occur could experience flash flooding.

A strong cold front will push through the region Monday night. A
Gale Watch has been issued for late Monday night through Tuesday
evening across the coastal waters west of Port Fourchon and out 60
nautical miles.

Another round of Small Craft Advisories and possible Gale
Warnings are expected from Monday night through Tuesday night in
the wake of another strong cold front. North winds of 25 to 30
knots with gusts over 35 knots and rough seas are anticipated.

Freezing temperatures are possible on Tuesday night, and possibly
Wednesday night, mainly north of the Interstate 10 and
12 corridor and west of Interstate 59. Wind chill values in the
20s and 30s are possible across Southeast Louisiana and Southern
Mississippi Wednesday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through Sunday, but may be
needed on Monday.

In the hours before

Special weather statement, Nov 12, 2:50 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service New Orleans LA
250 AM CST MON NOV 12 2018

LAZ040-050-071-072-120915-
Livingston-Northern Tangipahoa-Southern Tangipahoa-St. Tammany-
250 AM CST MON NOV 12 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ST. TAMMANY...EAST
CENTRAL LIVINGSTON AND SOUTHERN TANGIPAHOA PARISHES...

At 249 AM CST, a strong thunderstorm was located near Ponchatoula, or
9 miles south of Hammond, moving northeast at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hammond, Ponchatoula, Folsom, Springfield, Natalbany, Robert, Killian
and Tickfaw.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3072 9025 3071 9026 3071 9023 3063 9009
      3029 9041 3030 9043 3032 9043 3034 9049
      3031 9053 3035 9061 3078 9036
TIME...MOT...LOC 0849Z 212DEG 37KT 3038 9048
Special weather statement, Nov 12, 4:00 AM CST, 11 minutes before
Special Weather Statement
National Weather Service New Orleans LA
400 AM CST MON NOV 12 2018

LAZ067-068-121030-
Lower Jefferson-Lower Lafourche-
400 AM CST MON NOV 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LAFOURCHE PARISH...

At 359 AM CST, a strong thunderstorm was located near Port Fourchon,
or 24 miles south of Galliano, moving northeast at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Leeville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2915 9028 2924 9030 2938 9023 2929 9010
      2930 9012 2928 9012 2928 9005 2927 9004
      2927 9011 2920 9008 2926 9005 2921 9007
      2924 8998 2909 9022
TIME...MOT...LOC 0959Z 211DEG 21KT 2908 9027

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 1:21 AM CSTSpecial Marine WarningLIX54 min
Nov 12, 2:11 AM CSTSpecial Marine WarningLIX64 min
Nov 12, 2:14 AM CSTSpecial Marine WarningLIX61 min
Nov 12, 2:50 AM CSTSpecial Weather StatementLIXTangipahoa25 min
Nov 12, 3:11 AM CSTSpecial Marine WarningLIX64 min
Nov 12, 3:40 AM CSTSmall Craft AdvisoryLIX3 days
Nov 12, 4:00 AM CSTSpecial Weather StatementLIXJefferson30 min
Nov 12, 4:06 AM CSTSpecial Marine WarningLIX54 min
Nov 12, 4:07 AM CSTSpecial Marine WarningLIX53 min
Nov 12, 4:41 AM CSTSpecial Marine WarningLIX94 min
Nov 12, 5:02 AM CSTSpecial Marine WarningLIX88 min
Nov 12, 5:05 AM CSTSpecial Weather StatementLIXJefferson55 min
Nov 12, 5:09 AM CSTTornado WarningLIXLafourche11 min
Nov 12, 5:19 AM CSTSpecial Marine WarningLIX56 min
Nov 12, 5:23 AM CSTSpecial Marine WarningLIX97 min
Nov 12, 5:53 AM CSTSpecial Marine WarningLIX52 min
Nov 12, 6:10 AM CSTSpecial Marine WarningLIX65 min
Nov 12, 6:13 AM CSTSpecial Marine WarningLIX62 min
Nov 12, 6:25 AM CSTSpecial Marine WarningLIX65 min
Nov 12, 6:53 AM CSTSpecial Marine WarningLIX67 min
Nov 12, 7:09 AM CSTSpecial Marine WarningLIX66 min
Nov 12, 7:33 AM CSTSpecial Marine WarningLIX57 min
Nov 12, 7:50 AM CSTSpecial Marine WarningLIX55 min
Nov 12, 8:29 AM CSTSpecial Marine WarningLIX61 min
Nov 12, 8:42 AM CSTSpecial Marine WarningLIX33 min
Nov 12, 9:15 AM CSTSpecial Marine WarningLIX30 min
Nov 12, 10:20 AM CSTSpecial Marine WarningLIX55 min
Nov 12, 10:21 AM CSTSpecial Marine WarningLIX24 min
Nov 12, 10:22 AM CSTSpecial Marine WarningLIX53 min
Nov 12, 10:25 AM CSTSpecial Marine WarningLIX35 min
Nov 12, 10:41 AM CSTSpecial Marine WarningLIX34 min
Nov 12, 10:59 AM CSTSpecial Marine WarningLIX61 min
Nov 12, 11:00 AM CSTSpecial Marine WarningLIX60 min
Nov 12, 11:33 AM CSTSpecial Marine WarningLIX27 min
Nov 12, 11:50 AM CSTSpecial Weather StatementLIXSaint Charles55 min
Nov 12, 11:54 AM CSTSpecial Marine WarningLIX36 min
Nov 12, 11:58 AM CSTSpecial Weather StatementLIXSaint Tammany32 min
Nov 12, 12:01 PM CSTSpecial Marine WarningLIX44 min
Nov 12, 12:29 PM CSTSpecial Weather StatementLIXJefferson, Lafourche, Orleans61 min
Nov 12, 12:48 PM CSTSpecial Marine WarningLIX12 min
Nov 12, 12:50 PM CSTSpecial Marine WarningLIX25 min
Nov 12, 1:03 PM CSTSpecial Marine WarningLIX57 min
Nov 12, 1:05 PM CSTSpecial Marine WarningLIX25 min
Nov 12, 1:11 PM CSTSpecial Marine WarningLIX64 min
Nov 12, 1:13 PM CSTSpecial Weather StatementLIXPlaquemines32 min
Nov 12, 1:25 PM CSTSpecial Marine WarningLIX65 min
Nov 12, 1:55 PM CSTSpecial Marine WarningLIX50 min
Nov 12, 2:42 PM CSTSpecial Marine WarningLIX48 min
Nov 12, 3:28 PM CSTSpecial Marine WarningLIX62 min
Nov 12, 3:45 PM CSTSpecial Marine WarningLIX45 min
Nov 12, 3:54 PM CSTGale WarningLIX26 hr
Nov 12, 3:54 PM CSTSmall Craft AdvisoryLIX60 hr
Nov 12, 4:37 PM CSTSpecial Marine WarningLIX53 min

Nearby

Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.